November 16, 2010
Severe Acne Increases Risk of Suicide
(Ivanhoe Newswire) "“ People who have severe acne are at a higher risk for suicide, according to this study.
The study also found that additional risk may be present up to one year after treatment with isotretinoin, a commonly prescribed drug for severe acne. However, the authors stress that the additional risk is most likely due to the acne itself, rather than the drug treatment.Isotretinoin has been used since the 1980s as an effective treatment, but there have been reports linking isotretinoin to depression and suicidal behavior.
Dr. Anders Sundstrom and colleagues from the Karolinska Institute in Sweden investigated suicide attempts before, during and after isotretinoin treatment for severe acne.
The authors assessed the data from 5,756 individuals, and 3,613 (63%) of them were male. The average age of men when they were first prescribed isotretinoin was 22 years, and women's average age was 27. These individuals had been prescribed isotretinoin from 1980 to 1989, and the researchers linked these to hospital discharge and cause of death registers from 1980 to 2001.
The results showed that 128 patients were admitted to hospital following a suicide attempt. The authors also found that between one and three years before starting isotretinoin treatment the number of suicide attempts increased. However the risks were highest within six months after treatment ended.
The researchers believe that the increased risk after starting isotretinoin might be because patients whose acne and physical appearance improved following treatment were upset if there was no improvement in their social life.
Dr Anders Sundstrom and colleagues believe it is impossible to say for certain that the continued rise in suicide risk "is due to the natural course of severe acne, or to negative effects of the treatment." They acknowledge that the increased risk could be "as a consequence of exposure to the drug" but believes "a more probable interpretation is that the underlying severe acne may best explain the raised risk."
The authors also stress that attempted suicide is an uncommon event "“ one first suicide attempt would equate to 2,300 individuals being on isotretinoin "“ and this assumes that the entire increase in risk was due to the drug.
They conclude that "the most important proactive measure to be taken would be to closely monitor all patients' psychiatric status, not only during treatment, but also for at least a year after treatment with isotretinoin." In addition they say it is not only important to monitor the mental health status of patients receiving isotretinoin but also sufferers of severe acne who are not on treatment.
SOURCE: BMJ, published online November 11, 2010